Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Goodland, KS

July 27, 2018Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 27, 2018, 5:34 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 5:34 PM MDT (23:34 UTC)
Expired
Jul 27, 2018, 8:16 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS53 KGLD 272334
FFWGLD
COC063-125-280430-
/O.NEW.KGLD.FF.W.0038.180727T2334Z-180728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
534 PM MDT FRI JUL 27 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Yuma County in northeastern Colorado...
  Western Kit Carson County in east central Colorado...

* Until 1030 PM MDT.

* At 534 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Stratton, Flagler, Seibert, Vona, Joes and Kirk. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

This includes Interstate 70 in Colorado between mile markers 391 and
421.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3956 10315 3957 10280 3975 10280 3980 10257
      3972 10238 3904 10269 3904 10316

$$

Husted
1 follow-up statement
890 
WGUS73 KGLD 280216
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
816 PM MDT FRI JUL 27 2018

COC063-125-280226-
/O.CAN.KGLD.FF.W.0038.000000T0000Z-180728T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-Kit Carson CO-
816 PM MDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YUMA AND WESTERN KIT
CARSON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3956 10315 3957 10280 3975 10280 3980 10257
      3972 10238 3904 10269 3904 10316

$$

EV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:33 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 27, 2:33 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
233 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Fri Jul 27 2018

As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region
are mostly clear to partly cloud. Temperatures range from lower 70s
in southwest Nebraska to the low to 80s across east central Colorado
and west central Kansas. Winds are from the southeast at 10 to 15
mph with gusts as high as 25 mph. At the surface, low pressure has
developed along the Rockies. A convective outflow boundary has set
up over eastern Colorado, enhancing the wind shear for points east
of the boundary. Current radar trends show two discrete storms
moving southeast across northeast Colorado and southwest Nebraska.

The main forecast concern covers today's moderate risk of severe
thunderstorms. This event looks like it could be a bigger one for
all of us across the High Plains. Anticipate storms currently moving
into the area to further strengthen as they reach the better
airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and
effective bulk shear of 45-60 kts. In addition, a tornado concern is
also evolving east of the boundary in east Colorado with 0-3 km SRH
of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m.
Current storms look more outflow dominant but can't rule out an
evolution into a more tornadic structure.

While initial storms should be more supercellular...and potentially
tornadic in nature, storms should evolve into a significant complex
of storms. Where this occurs is the big question mark because this
will impact the main threats. With discrete supercells...we could
expect very large hail to baseball size, damaging winds of 60-80
mph, a tornado or two, and torrential downpours. Once storms evolve
into more of a complex, anticipate the primary threat to become
significant damaging winds and heavy rain with lower potential for
tornadoes and significant hail (although large hail will still be a
threat). Flash flooding may become a larger concern, especially if
storms are able to train over the same areas.

The severe weather event is beginning now and should be over by mid-
evening as storms move quickly to the SE/SSE. Once storms exit,
anticipate much calmer weather. There is the potential for some
additional storms to come east from the Colorado Front Range but
given the amount of activity over our area expected, one would think
the storms would weaken as they enter an atmosphere previously
worked over. Later tonight, expect cloud cover to increase as
stratus develops. There could also be some fog development as
moisture content in the lower atmosphere will be high and winds
should be light. Extent of upper cloud cover may lower the chance of
fog though.

For tomorrow, anticipating mostly calm weather although eyes will be
focused on the Colorado Front Range into Wyoming. Another shortwave
trough will cause storms to develop along the mountains. Storms will
then head southeast towards the High Plains. Thunderstorm activity
is presently not expected to pick up until the early evening hours
when storms arrive from northeast Colorado. Large hail and damaging
winds would be the primary threats. Am unsure about the heavy
rainfall threat as today's complex of storms should force the more
moist airmass to the south.
.LONG TERM...(Saturday night through Friday)
Issued at 130 PM MDT Fri Jul 27 2018

Unsettled weather continues through the remainder of the weekend,
with northwest flow aloft positioned between an upper ridge in the
desert southwest and a slow moving low across eastern Canada. A few
disturbances are forecast to travel through the flow and aid in the
initiation of storms both Saturday and Sunday.

For Saturday night, storms that have developed in the higher terrain
of Wyoming and Colorado earlier in the day are anticipated to
transition southeast and into the region through the evening. Ample
instability and shear, along with good moisture, should allow a few
severe storms to develop with large hail and damaging winds as the
main threats. Locally heavy rainfall will be an additional threat.
It is important to note that the convection today (Friday) could
have an impact on this forecast and will need to be monitored.

Precipitation chances persist on Sunday as disturbances rotate
around the northern edge of the Four Corners ridge. A stronger
shortwave travels from the northern Rockies and across the High
Plains Sunday night. This is forecast to generate showers and
thunderstorms for the region, with a few severe storms possible once
again during the evening. Shower and storm chances linger into
Monday morning and afternoon as the shortwave closes off as an upper
low and exits the region.

Surface high pressure moves into the area following the upper low's
departure and the upper ridge over the western CONUS progresses
east. As a result, dry conditions are anticipated from Monday
evening through at least Thursday.

High temperatures appear to be in the mid 70s to low 80s on Sunday
and Monday, followed by a gradual increase into the upper 80s to low
90s by Thursday. Low temperatures range from the 50s through 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM MDT Fri Jul 27 2018

VFR conditions expected this afternoon ahead of storms arriving.
Things will change quickly though. A few storms may arrive at KMCK
early this afternoon but the main round should be expected a few
hours later. Anticipating rapid thunderstorm development over NE
Colorado and W Nebraska this afternoon. Storms will quickly become
severe and should morph into a larger complex. Storms will have
potential to pack a significant punch with significant hail,
damaging winds, and heavy rainfall. Used a tempo group to try to
pin down timing for both TAF sites and stress the winds, heavy
rain, and reduced visibility. Storms will progress quickly to the
south. Afterwards, attention turns to another threat of
fog/stratus after midnight. Anticipating IFR/LIFR conditions at
both sites by tomorrow morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JBH
AVIATION...RRH
Hazardous weather outlook, Jul 27, 1:42 PM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
142 PM MDT Fri Jul 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tornado watch 315 has been issued for the entire Tri-State region for
this afternoon into the evening hours.

There is a moderate risk for severe thunderstorms from late this
afternoon through this evening. All modes of severe weather are
possible with a heightened threat of hail up to the size of
baseballs and outflow winds gusting up to 80 mph. A tornado or two
can not be ruled out, particularly along the Colorado border. In
addition, heavy rainfall is also expected and could produce flash
flooding, especially for locations that have received heavy rainfall
in previous days.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal threat of severe thunderstorms Saturday and
Sunday. Large hail and damaging winds will be the primary threats
with these storms along with locally heavy rainfall is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 27, 4:22 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     11 ESE THURMAN          39.53N 103.02W
07/27/2018  M58 MPH          KIT CARSON         CO   MESONET

            MESONET STATION E7003, 11 ESE THURMAN.

&&

JRP
Local storm report, Jul 27, 4:25 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       2 NNW SAINT FRANCIS     39.79N 101.81W
07/27/2018  M0.80 INCH       CHEYENNE           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 8 TENTHS OF AN INCH
            OF RAIN IN ABOUT 20 MINUTES NEAR ST.
            FRANCIS.

&&

JRP
Local storm report, Jul 27, 4:42 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     11 ESE THURMAN          39.53N 103.02W
07/27/2018  M68 MPH          KIT CARSON         CO   MESONET

            MESONET STATION E7003, 11 ESE THURMAN.

&&

JRP
Local storm report, Jul 27, 5:08 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
07/27/2018  M64 MPH          SHERMAN            KS   ASOS

            ASOS REPORTED WIND GUST UP TO 64 MPH.

&&

JRP
Special weather statement, Jul 27, 5:12 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT FRI JUL 27 2018

COZ091-280000-
Kit Carson County CO-
512 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...

At 512 PM MDT, thunderstorm outflow was located 6 miles north of
Burlington, moving southwest at 25 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 428 and 447.
 Highway 385 between mile markers 182 and 202.

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3957 10239 3942 10205 3918 10216 3934 10261
TIME...MOT...LOC 2312Z 025DEG 20KT 3940 10229

JN
Local storm report, Jul 27, 5:15 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       10 NNE GOODLAND         39.49N 101.64W
07/27/2018  M0.99 INCH       SHERMAN            KS   PUBLIC

            REPORT OF 0.99 INCHES OF RAIN IN 23 MINUTES
            VIA THE PUBLIC.

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:01 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jul 26, 6:05 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson40 min
Jul 26, 6:10 PM MDTSevere Thunderstorm WarningGLDKit Carson35 min
Jul 26, 6:25 PM MDTSevere Thunderstorm WarningGLDCheyenne12 min
Jul 26, 6:33 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson42 min
Jul 26, 7:00 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 26, 7:11 PM MDTFlash Flood WarningGLDCheyenne3 hr
Jul 27, 2:33 PM MDTSevere Thunderstorm WarningGLDYuma42 min
Jul 27, 2:58 PM MDTSevere Thunderstorm WarningGLDYuma47 min
Jul 27, 3:23 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Jul 27, 3:47 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jul 27, 3:50 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 27, 3:59 PM MDTTornado WarningGLDKit Carson13 min
Jul 27, 4:28 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min
Jul 27, 4:37 PM MDTTornado WarningGLDKit Carson25 min
Jul 27, 5:12 PM MDTSpecial Weather StatementGLDKit Carson48 min
Jul 27, 5:21 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson, Yuma54 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.